Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: please reply-hormonal ? and meds galkeepinon

Posted by Larry Hoover on July 12, 2003, at 16:15:09

In reply to Re: please reply-hormonal ? and meds Larry Hoover, posted by galkeepinon on July 12, 2003, at 15:04:14

> No problem Lar........
> When I consider my diet as a whole, my fat intake is at a definate norm. Not too high and not too low. If you need to know more, please ask if you think it may lead to an answer for me. Thanks. Why do you ask?
>
>
> Gal

Well, I had been about to give you a simplistic answer. But then I got to pondering your response, above, in the celiac/gluten thread. It may be that these concepts are linked.

When I looked at amenorrhea (lack of menses), and the link to HPA dysfunction, what popped out was a disorder known as functional hypothalamic amenorrhea (FHA). It's been described in the past as a neurotic disorder (probably by men, I know), but there are some strong correlations to disordered fat metabolism. Women with FHA tend to have very low fat stores, or a high ratio of lean muscle to fat. They may also appear perfectly normal. The tendency had been to blame subclinical eating disorders (particularly, avoidance of fat), but recently, a link to celiac disorder has been proposed. You see, celiac disorder can prevent uptake of fat in the intestinal lumen, despite adequate sources in the diet. It seems that low fat stores may be a predisposing factor, and with some source of external stress (which need not be ongoing), menstruation may cease. Somehow, that "locks in", and doesn't resolve after the stress decreases.

Interestingly, one of the effective treatments for FHA is an opioid antagonist, e.g. naltrexone. It seems that the normal pulses of hormone release that drive the menstrual cycle are suppressed by hyperactivation of the opioid receptors. But that also ties in nicely with the celiac concept, when you consider the exorphins (opioid-receptor proteins from an external source) that arise from that disorder. You probably recall the mention of opiate agonists arising from the partial digestion of gluten, from the celiac thread.

There are other possible causes of amenorrhea, of course, and I hope you've been adequately screened for those.

Here are a couple links you might want to look at:

http://www.gfmer.ch/Guidelines/obstetrics_gynecology_guidelines.htm

http://www.endotext.org/female/female5/female5.htm#FUNCTIONALHYPOTHALAMICAMENORRHEA

Best,
Lar

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Larry Hoover thread:238742
URL: http://www.dr-bob.org/babble/20030708/msgs/241247.html